UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2017 UpToDate, Inc. and/or its affiliates. All Rights Reserved.

Medline ® Abstract for Reference 224

of 'Overview of neurologic complications of non-platinum cancer chemotherapy'

224
TI
Hyperammonemia encephalopathy: an important cause of neurological deterioration following chemotherapy.
AU
Nott L, Price TJ, Pittman K, Patterson K, Fletcher J
SO
Leuk Lymphoma. 2007;48(9):1702.
 
Idiopathic hyperammonemic encephalopathy is an uncommon but frequently fatal complication of chemotherapy. It is characterised by abrupt alteration in mental status with markedly elevated plasma ammonia levels in the absence of obvious liver disease or any other identifiable cause, and frequently results in intractable coma and death. It usually occurs in patients with haematologic malignancies during the period of neutropenia following cytoreductive therapy or bone marrow transplantation, and in solid organ malignancies treated with 5-fluorouracil. Although the aetiology of this syndrome is yet to be determined, it appears to be multi-factorial in nature. Optimal management remains to be formally established, and the critical step is increased awareness of the syndrome by measurement of plasma ammonium levels in patients with neurological symptoms, leading to early diagnosis and the prompt implementation of therapy.
AD
Department of Oncology, The Queen Elizabeth Hospital, Woodville, Australia.
PMID